Hail, Cherry
- When
- July 29, 6:22 PM CST
- Where
- Cherry County, 2.57 mi NW of Sparks
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.980, -100.300
Thunderstorms developed over northern Cherry County and south central South Dakota during the early evening hours of July 29th. This activity became severe just north of Valentine around 7 PM CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed over northern Cherry County and south central South Dakota during the early evening hours of July 29th. This activity became severe just north of Valentine around 7 PM CDT. As this activity tracked to the east-southeast, it remained severe through around 10 PM CDT exiting Boyd county to the east. Overnight, strong winds in association with a convective induced heat burst, impacted the Keystone and Lemoyne areas with winds of 65 to 75 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 29, 5:31 PM CST, 51 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 631 PM CDT Mon Jul 29 2024 .KEY MESSAGES... - Isolated thunderstorm chances both this afternoon and evening and tomorrow afternoon and evening. - Hot and humid conditions will combine to create potentially dangerous heat index readings Tuesday. - A mainly dry and warm pattern develops late in the week and continues into the upcoming weekend. && .SYNOPSIS... Issued at 333 PM CDT Mon Jul 29 2024 H5 analysis from this morning had a fairly low amplitude pattern across most of the CONUS. Closed low pressure was located over Cape Cod. Further west, a strong shortwave trough extended from northern Wisconsin into northern Illinois. Across the central and southern plains, low amplitude ridging extended from north central Texas into western Nebraska. Further north, a shortwave was noted over northern North Dakota. One last feature of note was a shortwave trough which extended from southwestern British Columbia south into northern California. At the surface, a weak surface trough of low pressure extended across the western Sandhills into western Kansas. Weak low pressure was noted over far northeastern South Dakota, as well as far southwestern Kansas. Abundant low level moisture was present across the eastern half of the forecast area this afternoon as 70+ dew points were noted at Broken bow and extended east into the eastern Sandhills and east ern Nebraska. Elsewhere, with the exception of the eastern panhandle, dew points were in the 60s. As of 2 PM CDT, under mostly clear skies, temperatures ranged from 88 degrees at O'Neill, to 94 degrees at Gordon. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 333 PM CDT Mon Jul 29 2024 The threat for thunderstorms and dangerous heat over the next 12 to 36 hours will be the main forecasting concerns in the short term. For tonight we have a conditional threat for severe storms across northern portions of the forecast area. Forecast soundings indicate a heavily capped environment over the eastern 2/3rds of the forecast area. This is in an area with plenty of available CAPE and shear for severe storms. If, and only if, we can get some initiation over the northwestern Sandhills in the next 2 to 4 hours, we shouldn't see much in the way of convection tonight. However, if we do get initiation, the mid and upper level dynamics indicate strong potential for severe storms. Large hail and damaging winds are the main modes late this afternoon and evening. Linear hodographs, favor very large hail and 40 to 50kt and 60-70 KT winds at H5 and H25 respectively, will provide plenty of wind shear aloft to facilitate severe storms. Heading forward into the evening hours, a damaging wind threat will accompany the large hail threat as activity moves into northeastern portions of the forecast area. The threat for thunderstorms will shift east of the area overnight. The HRRR at 12z this morning indicated a secondary area of precipitation toward daybreak Tuesday morning in the east. This was not supported by the other CAMS, and will leave this out of the forecast with this afternoon's package. On Tuesday, a dryline will be forced east approaching the highway 83 corridor Tuesday afternoon. West of this feature, H85 temps will reach 31-33C with drier BL air noted over the western third of the forecast area. Further east, moisture pools just to the east of the dryline with dew points in the upper 60s to lower 70s Tuesday afternoon. The combination of these dew points along with expected highs in the upper 90s east of highway 83 Tuesday afternoon, will lead to an extended period of heat indices of 100 to 105. That being said, will hoist a heat advisory from noon to 8 PM CT Tuesday, east of highway 83. Late Tuesday afternoon into Tuesday evening, another round of isolated thunderstorms appears to be possible over northeastern portions of the forecast area. This threat will be conditional once again as we remain capped for a large portion of the day. If storms can initiate, they will have a good potential to become severe given 40 to 50 KTS of bulk layer shear and SB CAPES of 4000 to 5500 J/KG. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 333 PM CDT Mon Jul 29 2024 On Wednesday, a northern stream trough will approach the western Dakotas and western Nebraska. The latest deterministic NAM12 and GFS solns have the bulk of thunderstorms over eastern South Dakota and eastern Nebraska Wednesday afternoon/evening. The latest NBM soln does have some low pops in the eastern third of the forecast area and this seems plausible given the model solns this morning. After Wednesday night, we will see a re- establishment of ridging and high pressure over the western CONUS. This will place the FA in weak northerly flow aloft into the first half of the weekend leading to very limited chances for precipitation and very warm temperatures. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 627 PM CDT Mon Jul 29 2024 Isolated thunderstorms will be possible across the northern Sandhills this evening. This could impact KVTN, KANW, KONL and KTIF terminals, with gusty erratic winds and large hail the main concern. Storms are expected to be out of the area by midnight and VFR conditions will prevail the rest of the period. Winds will remain light overnight, generally less than 10 kts. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Tuesday for NEZ006>010- 026>029-038-059-071. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 350 PM CDT Mon Jul 29 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-302100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 350 PM CDT Mon Jul 29 2024 /250 PM MDT Mon Jul 29 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon through this evening. The area of concern covers much western and north central Nebraska, with the best chance generally along and north of Highway 2. The hazards are very large hail, damaging wind gusts of 75 mph or stronger, and the potential for a brief tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated severe thunderstorms are possible across north central Nebraska Tuesday and Wednesday. The primary hazards are large hail and damaging winds. Dangerous heat is expected to develop Tuesday afternoon and evening for areas east of Highway 83. Heat indices in excess of 100 degrees are expected in this area. Hot and dry air across western Nebraska Tuesday will lower afternoon humidity to less than 20 percent. Fire weather conditions will be elevated in this area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service North Platte NE
154 PM CDT Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 AM Hail 5 S Lynch 42.76N 98.45W
07/29/2024 E1.00 Inch Holt NE Public
Delayed report. Time estimated by radar.
&&
BrownSpecial Weather Statement
National Weather Service North Platte NE
526 PM CDT Mon Jul 29 2024
NEZ005-094-292315-
Eastern Cherry NE-Western Cherry NE-
526 PM CDT Mon Jul 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHERRY COUNTY
THROUGH 615 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Nenzel, or 30 miles east of Martin, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cody, Kilgore, Nenzel, Crookston, and Cody Lake.
This includes Highway 20 between mile markers 155 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.
&&
LAT...LON 4290 10063 4292 10134 4300 10134 4300 10064
TIME...MOT...LOC 2226Z 265DEG 21KT 4303 10115
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
550 PM CDT Mon Jul 29 2024
NEZ005-094-292330-
Eastern Cherry NE-Western Cherry NE-
550 PM CDT Mon Jul 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHERRY COUNTY THROUGH
630 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Merritt Reservoir, or 32 miles north of Mullen,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brownlee, Valentine National Wildlife Refuge, and Highway 97 crossing
the North Loup River.
This includes the following highways...
Highway 97 between mile markers 93 and 111.
Highway 83 between mile markers 182 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.
&&
LAT...LON 4247 10125 4261 10120 4255 10051 4225 10059
TIME...MOT...LOC 2250Z 281DEG 28KT 4251 10114
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
621 PM CDT Mon Jul 29 2024
NEZ005-006-008-300000-
Brown NE-Eastern Cherry NE-Keya Paha NE-
621 PM CDT Mon Jul 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND NORTHWESTERN KEYA PAHA COUNTIES THROUGH 700 PM
CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sicangu Village, or 8 miles northwest of Valentine, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valentine, Norden, Crookston, Sparks, and Smith Falls State Park.
This includes the following highways...
Highway 20 between mile markers 184 and 198.
Highway 97 near mile marker 141.
Highway 83 between mile markers 213 and 222.
Highway 12 between mile markers 1 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.
&&
LAT...LON 4275 10004 4290 10081 4300 10078 4299 9999
TIME...MOT...LOC 2320Z 272DEG 32KT 4295 10068
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NMJSpecial Weather Statement
National Weather Service North Platte NE
718 PM CDT Mon Jul 29 2024
NEZ005-008-094-300100-
Brown NE-Eastern Cherry NE-Western Cherry NE-
718 PM CDT Mon Jul 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHERRY AND
NORTHWESTERN BROWN COUNTIES THROUGH 800 PM CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Merritt Reservoir, or 14 miles southwest of
Valentine, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wood Lake, Highway 97 crossing the Niobrara River, Big Alkali Lake
State Wildlife Management Area, and Schlagel Creek State Wildlife
Management Area.
This includes the following highways...
Highway 20 between mile markers 202 and 225.
Highway 97 between mile markers 117 and 137.
Highway 83 between mile markers 193 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.
&&
LAT...LON 4265 10088 4283 10085 4280 10013 4254 10018
TIME...MOT...LOC 0018Z 277DEG 29KT 4274 10077
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail covering the ground at this location.
Nickel to quarter sized hail reported at this location.
Hail reported was slightly larger than golf ball size.
Numerous 4 to 6 inch diameter limbs down at this location. Winds estimated at 60 MPH.
Thunderstorm wind gust was accompanied by a heat burst with a temperature of 93F and a dew point of 29F.
Thunderstorm wind gust was accompanied by a heat burst with a temperature of 94F and relative humidity of 14 percent.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197179, 1197180, 1197181, 1197182, 1197183, 1197184, 1197188, 1197185, 1197186, 1197187.